The panel noted that infant acetaminophen -- Tylenol is the best-known brand -- should be labeled only for fever reduction in children under age 2. Labels may recommend acetaminophen for both fever and pain in children over age 2.
The panel found too little evidence to label over-the-counter acetaminophen for pain relief in infants under age 2, although doctors often prescribe the drug for this purpose.
The recommendation not to include pain as an indication for acetaminophen in kids under age 2 is the only part of the panel's advice to which the over-the-counter drug industry trade group objects. Otherwise, the Consumer Healthcare Products Association (CHPA) applauds the panel's advice.
In addition to weight-based dosing and the infant fever recommendation, the panel also advised the FDA to:
- Require that bottles of infant acetaminophen carry dosing instructions for children ages 6 months to 2 years. Although this information is often requested by parents, current labels warn parents of the danger of fever in kids under age 2 years and tell them to call a doctor.
- Require acetaminophen makers to change the bottles of liquid acetaminophen to make it harder for kids to take an accidental overdose.
- Require liquid acetaminophen bottles to come with a measuring device clearly marked in milliliters using the standard "mL" abbreviation.
- Require all solid, pill forms of acetaminophen for children to come in the same concentration. Previous panels already recommended this for liquid formulations of acetaminophen.
The FDA usually, but not always, follows the advice of its advisory panels.
Beating the FDA panel to the punch, the CHPA recently announced that acetaminophen makers would voluntarily convert all single-ingredient liquid acetaminophen products to a single concentration, doing away with the more concentrated infant drops that reduce the amount of liquid an infant has to swallow.
The industry also announced it would put flow restrictors on liquid acetaminophen bottles to make it hard for kids to drink large amounts of the drug in an accidental, unsupervised ingestion. Moreover, the companies will provide clearly marked syringes with all products for kids ages 3 and younger, and will add clearly marked dosing cups to all products for kids ages 2 to 12.
Acetaminophen Overdose: Common Reasons
In providing information to the panel, the FDA found that only a fraction of fatal and non-fatal acetaminophen overdoses in children are reported to the federal agency. However, it listed common reasons for acetaminophen overdoses in children:
- Inadequate prominence of the concentration on the container label.
- Providers not specifying what formulation parents should use.
- Providers not aware of varying concentrations available in the market.
- The use of adult formulations of acetaminophen in children.
- Confusion regarding how to measure with dosing devices.
- Use of devices not packaged with the medication.
- Dangerous abbreviations used on dosing devices.
- Misinterpretation or misunderstanding of provider instructions.
- Misinterpretation of labels, labeling, and dosage charts.
- Not following labeled directions or simply guessing how to dose.
- Miscalculation when trying to convert measuring units (e.g. mL to teaspoons).
- Miscalculation of doses.
- Inconsistency of dosing based on weight vs. dosing based on age.
- Administration of acetaminophen by multiple parents or caregivers.
- Parents were not aware that other products contained acetaminophen.
- Caregivers who were not aware that acetaminophen and Tylenol have the same active ingredient.
Avoiding Acetaminophen Overdose
To avoid these errors -- as well as accidental overdoses by children themselves -- the CHPA offers this advice:
- Always read and follow the label.
- Only use the medicine that treats your child’s specific symptoms.
- Store ALL of your family’s medicines, including products you use every day, high up and out of sight from children.
- Put medicines away -- out of reach and out of sight -- EVERY time you use them.
- Always lock the child safety cap completely every time you use a medicine.
- Always tell children what medicines are, and do not refer to them as candy.
- Remind house guests not to put medicines in purses, bags, coats, or other places small children can get into.
- Keep the poison control help line number handy, or program it into your phone: 800-222-1222.